Illinois Journal of Mathematics

Tori and Heegaard splittings

Abigail Thompson

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

In Studies in modern topology (1968) 39–98 Prentice Hall, Haken showed that the Heegaard splittings of reducible 3-manifolds are reducible, that is, a reducing 2-sphere can be found which intersects the Heegaard surface in a single simple closed curve. When the genus of the “interesting” surface increases from zero, more complicated phenomena occur. Kobayashi (Osaka J. Math. 24 (1987) 173–215) showed that if a 3-manifold $M^{3}$ contains an essential torus $T$, then it contains one which can be isotoped to intersect a (strongly irreducible) Heegaard splitting surface $F$ in a collection of simple closed curves which are essential in $T$ and in $F$. In general, there is no global bound on the number of curves in this collection. We show that given a 3-manifold $M$, a minimal genus, strongly irreducible Heegaard surface $F$ for $M$, and an essential torus $T$, we can either restrict the number of curves of intersection of $T$ with $F$ (to four), find a different essential surface and minimal genus Heegaard splitting with at most four essential curves of intersection, find a thinner decomposition of $M$, or produce a small Seifert-fibered piece of $M$.

Article information

Source
Illinois J. Math., Volume 60, Number 1 (2016), 141-148.

Dates
Received: 17 September 2015
Revised: 29 September 2016
First available in Project Euclid: 21 June 2017

Permanent link to this document
https://projecteuclid.org/euclid.ijm/1498032027

Mathematical Reviews number (MathSciNet)
MR3665175

Zentralblatt MATH identifier
1367.57009

Subjects
Primary: 57M27: Invariants of knots and 3-manifolds

Citation

Thompson, Abigail. Tori and Heegaard splittings. Illinois J. Math. 60 (2016), no. 1, 141--148. https://projecteuclid.org/euclid.ijm/1498032027


Export citation